Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 220, NWS Sioux Falls, SD

August 24, 1998Davison County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 1998, 7:29 AM CDT for Davison County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 7:29 AM CDT (12:29 UTC)
Expired
Aug 24, 1998, 8:20 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Davison County, SD

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:43 AM CDTHail 1.75Mitchell, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.5 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-480 J/kg
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-145 m²/s²
0-3 km storm-relative helicity
-145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WUUS1 KFSD 241228 RRA
SVRFSD
SDC035-241320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 AM CDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVISON COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 820 AM CDT

* AT 727 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 19 MILES NORTHWEST OF MITCHELL  OR 13 MILES
  WEST OF LOOMIS MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOOMIS                   AROUND 740 AM CDT
  MITCHELL                 AROUND 745 AM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL
WHICH MAY CAUSE SEVERE DAMAGE TO PROPERTY AND SERIOUS INJURY TO
PEOPLE AND LIVESTOCK. DAMAGING WINDS AND TORRENTIAL RAIN ARE ALSO
LIKELY WITH THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:15 PM CDT, 10 hours 14 minutes earlier.

Area forecast discussion, Aug 23, 9:15 PM CDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT SUN AUG 23 1998

INDEPTH HAND UPR ANLYS SHOWS UNDERFCST SHORT WV MOVG EWD THRU MONT AND
WY TNGT WITH RAPID DVLPMT OF WRM ADV SCT TSTMS INTO SW SD AND NW NEB
THIS EVE MOVG ENEWD. SINCE I UPDATED FOR HIGHER POPS LATE TNGT IN CWA
AND LOOKS LIKE YET HIGHER POPS FOR MON...WL GO INTO SECOND PERIOD OF
FCST TO BEEF UP WORDING...AND ALSO TO GO ALG WITH EARLY EVE QPF.
MOISTURE AVBL WITH THIS SYS WL BE RELATIVELY DEEP FEEDING NWD FM ERN
NEB AND KS THRU MON AND LCLLY HVY RAIN QUITE PSBL SOMEWHERE IN CWA...
BUT WHETHER IT IS TO THE N OR S IS A QUESTION AND WL NOT GO HIGHER
THAN 50 PCT POPS. CLDS AND PRECIP MAY ALSO INHIBIT TEMPS IN SOME AREAS
OF CWA ON MON. NO USE WAITING FOR MODELS THIS EVE AS THEY HAVE NOT
BEEN A LOT OF HELP WITH CONVECTION.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:26 AM CDTSevere Thunderstorm WarningFSDBeadle34 min
Aug 24, 6:53 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld47 min
Aug 24, 7:21 AM CDTSevere Thunderstorm WarningFSDSanborn34 min
Aug 24, 7:47 AM CDTSevere Thunderstorm WarningFSDKingsbury, Miner48 min
Aug 24, 7:52 AM CDTSevere Thunderstorm WarningFSDHanson48 min
Aug 24, 8:04 AM CDTSevere Thunderstorm WarningFSDMcCook66 min
Aug 24, 8:16 AM CDTSevere Thunderstorm WarningFSDLake49 min
Aug 24, 8:32 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Turner58 min
Aug 24, 8:43 AM CDTSevere Thunderstorm WarningFSDMoody47 min
Aug 24, 8:46 AM CDTSevere Thunderstorm WarningFSDLincoln64 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.